Minnesota, 2023

Hail and Damaging Winds in Minnesota, July 22, 2023

July 22, 2023 · NWS MPX · 16 events in 7 counties and zones

A subltle shortwave trough within northwest flow moved across the region and provided enought lift for scattered afternoon thunderstorms. There was sufficient MLCAPE (1500 J/kg) and Effective Shear (30kts) for some stronger updrafts that produced severe hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A subltle shortwave trough within northwest flow moved across the region and provided enought lift for scattered afternoon thunderstorms. There was sufficient MLCAPE (1500 J/kg) and Effective Shear (30kts) for some stronger updrafts that produced severe hail and damaging wind gusts. Overall these storms were relatively short lived and died off once the outflow undercut the updraft. |Of particular note, in Elk River a tree feel on a tent where there was a birthday party ongoing. There were 3 minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 22, 11:27 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 22, 11:27 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1227 PM CDT Sat Jul 22 2023

.DISCUSSION...(Today through Friday)
Issued at 315 AM CDT Sat Jul 22 2023

KEY MESSAGES:

- Today, high confidence in scattered afternoon thunderstorms along a
  weak surface trough. Widespread severe weather is not anticipated,
  but some stronger storms could produce gusty winds and hail.

- Confidence continues to increase in a dangerous heatwave developing
  by the middle of next week.

Today and tonight...There is high confidence that showers and
thunderstorms will develop later today as a weak upper level
shortwave moves overhead and provides enough lift for scattered
convection. Storms should start to develop around lunch time, and
then increase in coverage into the late afternoon, before diminishing
and moving southeast out of the area this evening. These storms will
be scattered and moving pretty quickly, so some locations won't see
any rain, and those that do will likely see less than a half inch.
HiRes guidance does show the potential for a few lucky folks to get
over an inch, but those amounts will be few and far between. SPC has
maintained its marginal risk of severe weather, so expect mainly
pulse storms but a few could maintain an updraft long enough to
produce some gusty winds or hail. At this point it still looks like a
lower-end set up, meaning hail less than or equal to 1 inch and winds
less than or equal to 60 mph. The main takeaway is not everyone will
see rain, and a few severe weather reports are possible.

Saturday through Friday...No significant changes from the previous
forecast. Hot, summerlike weather remains on tap for the middle of
next week. The exact values continues to vary from model run to model
run, and there is still a concern that thunderstorm complexes could
impact the daily temperature either directly with precipitation, or
indirectly with cloud cover. Wednesday and Thursday continue to be
the warmest days, with most locations having afternoon highs in the
mid 90s, while a few spots could make a run at 100 degrees. Depending
on sky cover, the wet bulb globe temperature will be in the mid to
upper 80s, which is quite high for the Upper Midwest. This means that
folks who are active outdoors will need to take extra precaution to
not overexert themselves. For now, continued with the blended
guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1226 PM CDT Sat Jul 22 2023

Cluster of TS over northwest WI continues to track southeast midday.
It should bypass RNH, but could build into EAU during the next couple
hours. Otherwise, additional scattered showers and storms should
develop during the early afternoon, peaking in coverage mid to late
afternoon across eastern MN and western WI. Light winds and clearing
skies to follow tonight.

KMSP...TS is possible any time this afternoon, but the current
satellite trends of benign CU suggest the best TEMPO window will be
mid to late afternoon.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind NW 5-10 kts.
MON...VFR. Wind S 10-15 kts.
TUE...VFR. Wind SE 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JRB
AVIATION...Borghoff
Hazardous weather outlook, Jul 22, 2:32 AM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
332 AM CDT Sat Jul 22 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
230845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
332 AM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will develop this afternoon. Though the
threat for severe weather is low, one or two storms capable of
producing large hail or strong wind gusts will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The possibility of a dangerous heat wave next week continues to
increase, with several days of highs in the 90s expected, with max
heat indices by the middle of next week near 100 degrees.
Wednesday and Thursday appear to be the hottest days.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is unlikely, but may be needed this
afternoon and evening.

jrb

In the hours before

Special weather statement, Jul 22, 1:02 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
202 PM CDT Sat Jul 22 2023

WIZ023-025-221945-
St. Croix WI-Dunn WI-
202 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of northwestern Dunn
and northeastern St. Croix Counties through 245 PM CDT...

At 202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glenwood City, or 21 miles northwest of Menomonie, moving southeast
at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Glenwood City around 215 PM CDT.
  Boyceville around 225 PM CDT.
  Knapp and Wheeler around 230 PM CDT.
  Menomonie around 245 PM CDT.

Other locations impacted by this storm include Cedar Falls, Downing,
Hersey, Emerald, Tainter Lake, Wilson, Forest, Connorsville and
Cylon.

This includes Interstate 94 in Wisconsin between mile markers 28 and
44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4482 9211 4514 9241 4521 9221 4521 9203
      4495 9178
TIME...MOT...LOC 1902Z 320DEG 24KT 4513 9220

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Borghoff
Special weather statement, Jul 22, 1:11 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
211 PM CDT Sat Jul 22 2023

MNZ051-059>061-221945-
Anoka MN-Hennepin MN-Sherburne MN-Wright MN-
211 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of northwestern
Hennepin, east central Wright, northwestern Anoka and eastern
Sherburne Counties through 245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Lake, or 17 miles northeast of Buffalo, moving southeast at 25
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  St. Francis around 220 PM CDT.
  Elk River around 225 PM CDT.

Other locations in the path of this storm include Albertville,
Andover, Ramsey, Anoka, St. Michael and Otsego.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 198 and 205.
 U.S. Highway 10 in Minnesota between mile markers 204 and 217.
 U.S. Highway 169 between mile markers 159 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4546 9380 4550 9367 4528 9328 4512 9368
TIME...MOT...LOC 1911Z 323DEG 20KT 4540 9368

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TDH

The radar

The Minneapolis radar (KMPX), 66 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherburne

When
July 22, 1:19 PM CST to 1:29 PM CST
Where
Sherburne County, 0.84 mi SW of Zimmerman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.440, -93.590

Dispatch relayed multiple reports of trees down in Zimmerman. Time estimated by radar.

Thunderstorm Wind, Sherburne

When
July 22, 1:20 PM CST to 1:22 PM CST
Where
Sherburne County, 5.21 mi NNW of Elk River
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.370, -93.620

Tree fell on house and tent, three people had minor injuries. Time based on radar and dispatch report.

Thunderstorm Wind, Sherburne

When
July 22, 1:20 PM CST to 1:22 PM CST
Where
Sherburne County, 2.84 mi NE of Elk River
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.330, -93.540

Dispatch relayed multiple reports of trees down in Elk River.

Hail, Anoka

When
July 22, 1:40 PM CST to 1:45 PM CST
Where
Anoka County, 1.19 mi NW of Ramsey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.260, -93.450

Thunderstorm Wind, Morrison

When
July 22, 1:49 PM CST to 1:54 PM CST
Where
Morrison County, 4.81 mi NE of Cushing
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.200, -94.510

Delayed report of multiple trees down with damage to roofs on southeast side of Lake Alexander.

Hail, Redwood

When
July 22, 2:01 PM CST to 2:11 PM CST
Where
Redwood County, 1.63 mi WSW of Milroy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.410, -95.580

Hail, Redwood

When
July 22, 2:10 PM CST to 2:20 PM CST
Where
Redwood County, 4.59 mi SSW of Milroy
Measured
1.25 in hail
Reported by
Public
Coordinates
44.360, -95.590

Picture via Twitter between Milroy and Tracy.

Hail, Redwood

When
July 22, 2:12 PM CST to 2:22 PM CST
Where
Redwood County, 4.86 mi S of Milroy
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.350, -95.560

Thunderstorm Wind, Redwood

When
July 22, 2:15 PM CST to 2:20 PM CST
Where
Redwood County, 4.17 mi S of Milroy
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.360, -95.560

Hail, Sherburne

When
July 22, 2:37 PM CST to 2:42 PM CST
Where
Sherburne County, 2.29 mi SSE of Becker
Measured
1.25 in hail
Reported by
Public
Coordinates
45.390, -93.880

Quarter to half dollar size hail via picture on Twitter.

Hail, Wright

When
July 22, 2:54 PM CST to 2:59 PM CST
Where
Wright County, 0.97 mi E of Monticello
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
45.300, -93.800

Hail, Sherburne

When
July 22, 3:30 PM CST to 3:35 PM CST
Where
Sherburne County, 3.12 mi NNE of Big Lake
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.370, -93.740

Hail, Goodhue

When
July 22, 3:47 PM CST to 3:52 PM CST
Where
Goodhue County, 0.99 mi W of Frontenac
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.520, -92.370

Hail, Goodhue

When
July 22, 4:30 PM CST to 4:35 PM CST
Where
Goodhue County, 0.69 mi S of Pine Is
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.210, -92.650

Delayed report, picture via Twitter and confirmed by law enforcement.

Hail, Goodhue

When
July 22, 5:20 PM CST to 5:25 PM CST
Where
Goodhue County, 2.81 mi S of Kenyon
Measured
1.25 in hail
Reported by
Public
Coordinates
44.240, -92.990

Mix of quarter to half-dollar sized hail. Picture via Twitter.

Hail, Steele

When
July 22, 5:45 PM CST to 5:50 PM CST
Where
Steele County, 0.85 mi SE of Medford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.170, -93.240

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103321, 1103323, 1103324, 1103320, 1103325, 1102886, 1102887, 1102888, 1102890, 1103326, 1103331, 1103332, 1103333, 1103334, 1103335, 1103336.